Florida, 2016

Hail in Florida, March 26, 2016

March 26, 2016 · NWS MOB · 4 events in 2 counties and zones

Thunderstorms moved across the Florida panhandle producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms moved across the Florida panhandle producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 26, 3:06 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 26, 3:06 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
406 PM CDT SAT MAR 26 2016

.NEAR TERM /NOW THROUGH SUNDAY/...AN AREA OF RAIN (SOME LOCALLY
HEAVY) MOVED QUICKLY EAST ACROSS THE FCST AREA THIS MORNING.
GENERALLY LOW RAIN CHANCES THIS EVENING IN THE WAKE OF THIS RAIN
AREA...BUT SOME ISOLATED TO SCATTERED SHOWERS AND STORMS WILL BE
POSSIBLE (ESPECIALLY ALONG THE COAST AND INTO PARTS OF SOUTH CENTRAL
ALABAMA SOUTH OF I-65. CANCELLED THE FLASH FLOOD WATCH THAT WAS IN
EFFECT FOR THIS AFTERNOON AS THE FLASH FLOOD THREAT DIMINISHED...AND
NOT REALLY EXPECTING MORE THAN ABOUT A THIRD OF AN INCH QPF OVERALL
TONIGHT. RAINS REDEVELOP TONIGHT AS ANOTHER UPPER LEVEL IMPULSE
RIDES EAST OVER THE STALLED SFC FRONTAL BOUNDARY...MOVING NORTH FROM
THE GULF LATE TONIGHT THROUGH SUNDAY. SOME OF THIS RAINFALL COULD BE
LOCALLY HEAVY...AND ANOTHER FLASH FLOOD WATCH MAY BE NEEDED FOR
PORTIONS OF THE FCST AREA LATE TONIGHT OR MORE LIKELY ON SUNDAY
(MOST LIKELY SOUTHERN HALF)...BUT DUE TO UNCERTAINTIES MENTIONED
ABOVE WILL LET THE OVERNIGHT CREW MAKE A FINAL DECISION ON THAT NEED
AS THEY WILL HAVE MORE UP TO DATE AND TIMELY DATA AVAILABLE. LOW
RAIN CHANCES THIS EVENING INCREASING LATE...WITH LIKELY POPS AGAIN
FOR THE WHOLE AREA ON SUNDAY (WITH UP TO 1.5 INCHES OF ADDITIONAL
RAINFALL POSSIBLE...ESPECIALLY NEAR THE COAST). OTHERWISE...SOME
PATCHY OVERNIGHT FOG OUTSIDE OF RAIN AREAS. LOWS TONIGHT RANGING
FROM THE LOW 60S TO THE MID 60S. HIGHS SUNDAY IN THE LOW TO MID
70S. 12/DS

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...SUNDAY
NIGHT...RAIN OVER THE AREA ENDS AS AN UPPER SYSTEM PUSHES A PIECE OF
ENERGY OVER THE FA EASTWARD...ALONG WITH PUSHING A WEAK FRONT ACROSS
THE AREA SUNDAY NIGHT. GUIDANCE MOVES THE RAIN EAST OF THE AREA
QUICKLY SUNDAY NIGHT...SO AM EXPECTING THE BULK OF THE RAIN TO BE
SOUTHEAST OF THE LAND PORTION OF THE FA BY MIDNIGHT. WITH SKIES
CLEARING QUICKLY...FOG IS LIKELY...WITH DENSE NOT BEING RULED OUT DUE
TO THE RAIN EXPECTED SUNDAY. WITH THE WEAK NATURE OF THE FRONT...
SIGNIFICANTLY COOLER OR DRIER AIR IS SLOW TO MOVE OVER THE
FA...KEEPING TEMPS FROM DROPPING SIGNIFICANTLY. LOWS RANGING FROM THE
MID 50S NORTHWEST TO LOW 60S SOUTHEAST EXPECTED.

MONDAY THROUGH TUESDAY NIGHT...A DIGGING UPPER SYSTEM OVER THE
WESTERN CONUS PUSHES SURFACE HIGH PRESSURE QUICKLY EAST...FROM OVER
THE MID MISSISSIPPI RIVER TO THE MID ATLANTIC REGION. WITH THIS
NORTHEASTERLY PATH OF THE SURFACE HIGH INDICATING THAT ANY ADDITIONAL
COOLER AIR MOVING SOUTH OVER THE LOWER MISS RIVER VALLEY...AND THE
FA...WILL BE LIMITED. A BIT MORE DRIER AIR DOES MOVE SOUTH OVER THE
FA MONDAY INTO MONDAY NIGHT...BUT WITH THE SURFACE HIGH NORTHEAST OF
THE FA BY THE END OF THE DAY TUESDAY...MORE ORGANIZED ONSHORE FLOW
RETURNS...BRINGING MOISTURE BACK OVER THE FA. TEMPS MONDAY THROUGH
TUEDAY REMAIN GENERALLY AT OR ABOVE SEASONAL LEVELS...WITH HIGHS IN
THE MID TO UPPER 70S. THE DRIER AIR MOVING OVER THE FA AFFECTS
MAINLY THE NORTHERN HALF OF THE FA...LEADING TO A LARGE NORTH-SOUTH
GRADIENT WITH RESPECT TO TEMPS MONDAY NIGHT. LOW RANGING FROM THE MID
40S NORTH TO LOW 50S CLOSER TO THE COAST...AROUND 60 ALONG THE
BEACHES. TUESDAY NIGHT...WITH THE MOISTURE INFLUX OVER THE FA
BEGINNING...LOW RISE BACK TO ABOVE SEASONAL LEVELS...RANGING FROM
THE MID 50S OVER THE DRIER NORTHEASTERN PART OF THE FA TO AROUND 60
SOUTHWEST.

/16

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...WEDNESDAY THROUGH
THURSDAY...GUIDANCE IS ADVERTISING THE UPPER SYSTEM OVER THE WESTERN
SWINGING EAST OVER THE NORTHERN AND CENTRAL PLAINS...BUT SLOWING AND
DEVELOPING A SW-NE RUNNING UPPER TROUGH RUNNING FROM THE NORTHERN
PAINS TO THE DESERT SOUTHWEST. GUIDANCE IS BEGINNING TO DIVERGE IN
THE HANDLING OF THE ENERGY MOVING THROUGH THIS UPPER TROUGH. ALL
AGREE IN THE ENERGY PUSHING A FRONT TOWARDS THE FA...WITH THE MORE
AGGRESSIVE GFS PUSHING THE FRONT TO THE FA. THE ECMWF AND CANADIAN
STALL THE FRONT WEST OF THE FA. WITH SOUTHERLY FLOW CONTINUING
THROUGH THIS PART OF THE FORECAST...RAIN RETURNS. TEMPS REMAIN AT OR
ABOVE SEASONAL...WITH HIGHS IN THE MID TO UPPER 70S...LOWS IN THE MID
TO UPPER 60S EXPECTED.

THURSDAY NIGHT THROUGH SATURDAY...GUIDANCE DIVERGES SIGNIFICANTLY...
WITH THE GFS PUSHING THE SURFACE FRONT OVER AND EAST OF THE FA...THE
ECMWF AND CANADIAN MOVING THE BOUNDARY TO THE NORTHWESTERN BORDER OF
THE FA...WHERE IT STALLS FRIDAY. WITH LITTLE CONFIDENCE IN ANY
SOLUTION...HAVE WENT IN THE MIDDLE WITH THE BOUNDARY STALLING OVER
THE NORTHERN GULF AND KEEPING RAIN IN THE FORECAST INTO SATURDAY.
WITH THE BLENDING OF SOLUTIONS...TEMPS AROUND SEASONAL EXPECTED.

/16

&&

.MARINE...AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH
THE WEEKEND AS A STALLED FRONTAL BOUNDARY REMAINS OVER THE MARINE
AREA. SCATTERED TO NUMEROUS SHOWERS AND STORMS CAN BE EXPECTED
THROUGH SUNDAY. ANOTHER FRONTAL BOUNDARY WILL MOVE EAST ACROSS THE
MARINE AREA SUNDAY NIGHT AND EARLY MONDAY. A GENERAL LIGHT TO
MODERATE SOUTHEAST TO SOUTH WIND IS EXPECTED THROUGH SUNDAY NIGHT
BUT LOCALLY HIGHER WINDS...WAVES IN AND NEAR SHOWERS AND STORMS.
WINDS WILL SHIFT TO THE NORTHWEST IN THE WAKE OF THE COLD FRONTAL
PASSAGE BY EARLY MONDAY...WITH RAINS ENDING. HIGH PRESSURE WILL
BUILD EAST ACROSS THE MARINE AREA DURING THE MIDDLE OF THE WEEK.
12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      66  75  61  77 /  50  90  20   0
PENSACOLA   67  74  63  76 /  60  90  40  10
DESTIN      67  75  64  75 /  60  80  50  10
EVERGREEN   64  74  60  73 /  40  80  40   0
WAYNESBORO  62  73  56  73 /  30  80  20   0
CAMDEN      63  74  57  72 /  30  80  30   0
CRESTVIEW   65  74  62  78 /  60  80  50  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/MOB
Hazardous weather outlook, Mar 26, 5:54 AM CST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
654 AM CDT SAT MAR 26 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-271200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
654 AM CDT SAT MAR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF RIP CURRENTS IS FORECAST ALONG THE BEACHES OF
SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE TODAY AND
TONIGHT.

THERE WILL BE SUFFICIENT INSTABILITY ALOFT FOR THUNDERSTORMS IN THE
NEAR TERM. THE RISK OF WIDESPREAD SEVERE WEATHER IS LOW. BRIEF
LOCALLY HEAVY...VISIBILITY REDUCING RAINS ARE POSSIBLE OVER THE
COASTAL COUNTIES TODAY. SOME OF THESE RAINS COULD LEAD TO LOCALIZED
FLOODING PROBLEMS

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MODERATE RISK OF RIP CURRENTS IS FORECAST ALONG THE BEACHES OF
SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE ON SUNDAY.

THERE IS A VERY SMALL CHANCE OF STRONG TO ISOLATED SEVERE THUNDERSTORMS
EASTER SUNDAY...AHEAD OF A COLD FRONT APPROACHING FROM THE WEST.
ADDITIONAL WIDESPREAD RAINFALL AMOUNTS WILL RANGE FROM A HALF INCH
ACROSS OUR NORTHERN ZONES TO 1.25 INCHES ACROSS OUR SOUTHERN ZONES.
LOCALIZED HIGHER AMOUNTS AROUND ONE INCH ARE POSSIBLE ACROSS OUR
NORTHERN ZONES...WITH 2 TO 3 INCHES POSSIBLE ACROSS THE SOUTHERN
COUNTIES OF MISSISSIPPI AND ALABAMA AS WELL AS THE WESTERN FLORIDA
PANHANDLE. SOME OF THESE LOCATIONS COULD EXPERIENCE LOCALIZED
FLOODING AROUND POOR DRAINAGE AREAS AND SMALL STREAMS.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN FOR THE
LATTER HALF OF NEXT WEEK WITH NEXT WEATHER SYSTEM SINKING INTO THE
DEEP SOUTH. ALTHOUGH STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE...THE MAIN THREAT WILL BE HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH FRIDAY.

GMZ630>635-650-655-670-675-271200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
654 AM CDT SAT MAR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG...REDUCING VISIBILITY TO LESS THAN A MILE AT
TIMES...POSSIBLE THIS MORNING ACROSS BAYS AND SOUNDS.

WINDS...WAVES AND SEAS LOCALLY HIGHER IN AND NEAR SHOWERS AND
STORMS. FREQUENT LIGHTNING AND VISIBILITY REDUCING HEAVY RAINS CAN
ALSO BE EXPECTED IN THE STRONGER MARINE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS...WAVES AND SEAS LOCALLY HIGHER IN AND NEAR SHOWERS AND
STORMS ON EASTER SUNDAY AND AGAIN DURING THE LATTER HALF OF THE NEXT
WEEK. FREQUENT LIGHTNING AND VISIBILITY REDUCING HEAVY RAINS CAN ALSO
BE EXPECTED IN THE STRONGER MARINE STORMS.

In the hours before

Special weather statement, Mar 26, 3:48 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
448 PM CDT SAT MAR 26 2016

ALZ264-266-FLZ201-202-262245-
BALDWIN CENTRAL AL-BALDWIN COASTAL AL-ESCAMBIA COASTAL FL-
ESCAMBIA INLAND FL-
448 PM CDT SAT MAR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BALDWIN AND SOUTH
CENTRAL ESCAMBIA COUNTIES UNTIL 545 PM CDT...

AT 447 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER STRONG
THUNDERSTORMS NEAR ORANGE BEACH AND EXTENDING OFFSHORE FOR
ABOUT 10 MILES...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 35 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PENSACOLA...FOLEY...GULF SHORES...ORANGE BEACH...GOULDING...BRENT...
BELLVIEW...WEST PENSACOLA...GONZALEZ...FERRY PASS...PENSACOLA
INTERNATIONAL AIRPORT...MYRTLE GROVE...ENSLEY...ELBERTA...PERDIDO BEACH
AND LILLIAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3025 8773 3026 8772 3026 8775 3027 8772
      3028 8773 3070 8741 3052 8716 3042 8718
      3037 8732 3037 8727 3035 8726 3034 8729
      3032 8726 3032 8727 3034 8731 3033 8732
      3032 8732 3032 8738 3024 8773
TIME...MOT...LOC 2147Z 228DEG 28KT 3026 8761

The radar

The Mobile radar (KMOB), 91 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Escambia

When
March 26, 4:28 PM CST
Where
Escambia County, 5 mi N of Belleview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.542, -87.300

Hail, Escambia

When
March 26, 4:33 PM CST
Where
Escambia County, 5 mi NNW of Brent
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.537, -87.252

Hail, Escambia

When
March 26, 4:49 PM CST
Where
Escambia County, 4 mi NNW of Gonzalez
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.634, -87.326

Hail, Santa Rosa

When
March 26, 4:57 PM CST
Where
Santa Rosa County, 5 mi NW of Bagdad
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.651, -87.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626939, 626940, 626941, 626942.